Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 91, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2025, 3:29 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2025, 3:29 PM CDT (20:29 UTC)
- Expired
- Jun 11, 2025, 3:45 PM CDT
- In force
- 16 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Emmet County, IA, Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3174 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -164 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:18 PM CDT, 1 hour 11 minutes earlier. Its key messages:
- Severe storms possible over northern Iowa this afternoon into mid- evening with main hazards being damaging wind gusts and large hail
- Locally heavy rainfall tonight over northern Iowa with isolated flash flooding possible with these chances highest in urban areas or over smaller basins
- Lull in storm coverage Thursday morning with additional storms in the afternoon and early evening with limited severe chances
- Not a washout, but chances for storms at times into early next week with organized storms possible early next week
Area forecast discussion, Jun 11, 2:18 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 218 PM CDT Wed Jun 11 2025 .KEY MESSAGES... - Severe storms possible over northern Iowa this afternoon into mid- evening with main hazards being damaging wind gusts and large hail - Locally heavy rainfall tonight over northern Iowa with isolated flash flooding possible with these chances highest in urban areas or over smaller basins - Lull in storm coverage Thursday morning with additional storms in the afternoon and early evening with limited severe chances - Not a washout, but chances for storms at times into early next week with organized storms possible early next week && .DISCUSSION... Issued at 218 PM CDT Wed Jun 11 2025 A more active period of thunderstorm chances is in store over the next week largely driven by shortwave troughs being carried through the low amplitude flow. This flow can be viewed on the upper level water vapor imagery from GOES-East with one wave over the Dakotas and Nebraska and another nearing the northern Rockies. This first shortwave is reaching the state this afternoon interacting with a stationary front that is draped over far northern Iowa from just north of Sheldon to just north of Algona to north of Waterloo. This front has provided some level of convergence despite the weak surface flow with a storm along the Iowa/Minnesota border. Expectation is that additional storms will be able to form along northern Iowa this afternoon and push eastward into early this evening. Now, the weak flow does result in weaker effective shear despite the traditional deep shear values looking favorable for storm organization. Surface based CAPE values over 1500 J/kg are common south of the front already this afternoon and with the dry mid-level air, downdraft CAPE values are over 1000 J/kg. The steep low level lapse rates and still more than sufficient SBCAPE values should allow for good parcel acceleration on storm development phase that pushes past the 12kft freezing level and into the hail growth zone. This will result in a large hail threat. Further, the large downdraft CAPE values, inverted V soundings, and surface dewpoint depressions over 20 degrees F also point to the hazard of damaging wind gusts. This is shown in various convective allowing models (CAMs) such as the 12z HRRR, 0/12z ARW cores, and 12z FV3, which have small, but varying swaths of severe wind gusts (>50 knots/58 mph) over northern Iowa this afternoon into early this evening. Already have seen severe gusts up in WFO Sioux Falls service area with the one storm this afternoon. This first wave of storms will exit into northeast Iowa mid to late evening, but regeneration of additional storms is expected over Siouxland as a weak low level jet points into that region, especially late tonight into the overnight. While severe weather is not expected, locally heavy rainfall will be possible as these storms track roughly eastward following the weak 850-300mb flow along the stalled front over northern Iowa. Efficient rainfall is certainly possible given the deep warm cloud depths and precipitable water values over 1.5 inches pooling along the boundary. Rain totals of 1 to 2 inches are possible somewhere along this boundary whether in northern Iowa or southern Minnesota. A few CAMs (e.g. ARW, HRRR, FV3) also show amounts over 4 inches in varying locations, with these CAMs impacting the localized probability matched mean of the 12z HREF. Flash flood guidance (FFG) values over northern Iowa range from 1.75 to 2 inches for 1 hour, 2 to 2.5 inches for 3 hours, and 2.5 to 3 inches for 6 hour. With relative soil moisture (RSM) percentiles in the normal range (30th to 70th percentile) at the 0-10cm and 10-40cm layers, the FFG seems a bit low from an empirical sense for mid-June. So, urban areas and/or smaller basins, if the higher rainfall moves over those areas, could have isolated flash flooding. As for rivers, monthly average USGS streamflows are average and there is capacity and expectation at this point is mainly within stream bank rises. The exception would be if one of those higher QPF CAM solutions verifies and this could result in more than within stream bank rise. As we move into Thursday, there should become a minimum in coverage of any showers or storms in the morning hours that lasts into at least part of the afternoon. The second shortwave nearing the northern Rockies today looks to pass largely north of the state Thursday afternoon and night. This would keep the focus for much of the storm activity north of the state, though a few storms may move across northern Iowa mid to late afternoon into the early evening hours. These could pose an isolated hail or gusty winds threat and is currently captured in the day 2 SPC outlook. Further south outside the marginal risk area, a few storms may develop during peak heating over central Iowa. Instability may reach 1000 J/kg, but shear is weak so outside of perhaps some sub-severe hail and wind gusts as storms collapse, the activity over central Iowa looks to be more of the sub-severe variety. Depending on where the rain falls tonight (Wednesday night/early Thursday) will determine what kind of flash flooding or river flooding risk, if any, will exist later on Thursday. Low shower and storm chances will persist in parts of the state, mainly northern and eastern Iowa on Friday as shortwave energy passes north of the state and a 500mb closed low drifts northeastward over Missouri. A front may clear the state by Saturday with this weekend favoring drier, though not fully dry conditions. The machine learning/artificial intelligence (ML/AI) severe probabilities are also low or non-existent in this period. Chances for more organized storms may develop as a warm front lifts over the region and Iowa returns to the warm sector early next week. Instability and shear parameter space would point to some strong to severe storm risk with this supported in the ML/AI severe probabilities as well. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1241 PM CDT Wed Jun 11 2025 VFR conditions will prevail at DSM and OTM through the period, but showers and storms will bring at least one or more intervals of restrictions to the other terminals late this afternoon into tonight. For ALO and MCW, higher confidence in storms passing over these terminals late this afternoon/early this evening to provide TEMPO group, though AMD to impacts is possible. After those storms move through, activity should focus over far northern Iowa and have long period of VCSH/PROB30 TSRA to cover those chances at MCW. For FOD, storm chances are higher north of this terminal, but close enough to warrant a PROB30 group. Finally, low ceilings are expected to develop before sunrise over the northern terminals before dissipating through the morning hours. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous weather outlook, Jun 11, 7:49 AM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 749 AM CDT Wed Jun 11 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 749 AM CDT Wed Jun 11 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will develop late this afternoon and evening across northern Iowa, possibly reaching as far south as central Iowa. Some of the stronger storms will be capable of producing large hail and gusty winds. Heavy rainfall will also be possible, especially as rain and storms redevelop tonight over northern Iowa. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorm chances are forecast at intervals from Thursday through Tuesday. Some stronger storms may produce gusty winds in western and northwestern Iowa late Thursday night. Any severe weather threats from Friday onward will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the northern half of Iowa later today.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:58 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 47 min |
| Jun 11, 3:41 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 49 min |
| Jun 11, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 32 min |
| Jun 11, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Winnebago | 45 min |
| Jun 11, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas | 26 min |
| Jun 11, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Humboldt, Kossuth, Wright | 51 min |
| Jun 11, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Hardin, Wright | 45 min |
| Jun 11, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin, Wright | 65 min |
| Jun 11, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.